Search
News You Can Use

FDA warning: Black licorice could land you in the hospital

SHARE THIS STORY

Mike Timmermann, Clark.com

If you end up with a stash of black licorice after Halloween, the Food and Drug Administration is warning you to only eat it in moderation.

It’s possible to overdose on the old-fashioned favorite, the FDA warns on its website.

Don’t get tricked into eating too much black licorice!

RELATED: Why do so many Americans stop taking lifesaving statins?

If you’re 40 or older, eating just two ounces of black licorice a day for at least two weeks could land you in the hospital with an irregular heart rhythm or arrhythmia, the FDA said.

The reason? According to FDA experts, black licorice contains the compound glycyrrhizin that can cause potassium levels in the body to fall.

When that happens, some people may experience the following symptoms:

  • Abnormal heart rhythms
  • High blood pressure
  • Edema (swelling)
  • Lethargy
  • Congestive heart failure

The FDA says potassium levels are usually restored with no permanent health problems when consumption of black licorice stops.

If you love black licorice, here are three things the FDA wants you to remember:

  1. No matter what your age, don’t eat large amounts of black licorice at one time.
  2. If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your doctor.
  3. Black licorice can interact with some medications, herbs and dietary supplements. Ask your doctor if that applies to any medications you take.

Read more about the black licorice warning on the FDA’s website.

RELATED: This simple trick will clear your stuffy nose without medicine

Share on Facebook
Share on Twitter
Share
Share